Wyoming, 2017High Wind in Wyoming, January 30 to 31, 2017
January 30 to 31, 2017 · NWS CYS · 22 events in 4 counties and zones
A upper level disturbance moved across northern Wyoming and strengthened the pressure gradient across southeast Wyoming. The result was periodic high winds for the normally wind prone areas.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level disturbance moved across northern Wyoming and strengthened the pressure gradient across southeast Wyoming. The result was periodic high winds for the normally wind prone areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 30, 10:50 AM MST, 50 minutes earlier.
Area forecast discussion, Jan 30, 10:50 AM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1050 AM MST Mon Jan 30 2017
.SHORT TERM...(Today through Tuesday)
Issued at 400 AM MST Mon Jan 30 2017
Main forecast concern early this week will be winds as another
relatively mild day is expected today. Models show the mid to
upper level flow backing into the west as a weak shortwave begins
to move onshore across the Washington state coastline. Models
continue to show an arctic front intensifying later today across
Montana and northern Wyoming as this shortwave moves inland. Do
not expect this arctic front to move into the forecast area until
Tuesday morning at the earliest. Ahead of the front...an increasing
pressure gradient combined with a strong anticyclonic jet aloft
will result in a good potential for strong winds at least across
the wind prone areas of southeast Wyoming. Winds have already been
gusting between 50 to 55 mph early this morning...and with the
gradient expected to increase further in addition to llvl
subsidence increasing over interior southeast Wyoming...decided to
upgrade the High Wind Watch to a warning for the Arlington area.
This area has the best chance to see gusts around 65 mph beginning
late this evening...potentially a few hours before midnight. These
winds are expected to continue through Tuesday. Not as confident
with SW Platte county (Bordeaux area) at this time since we are
not seeing the strong near-surface pressure gradient in the latest
data...likely due to the arrival of the arctic front to the north.
Will keep the Watch going for now...but this may just be a last
minute issuance. Added the I-80 summit and foothills to the High
Wind Watch for tonight and Tuesday with models now showing 700mb
winds around 65 mph and decent 700mb subsidence. llvl subsidence
and decent mixing will be limited outside the wind prone areas so
do not expect these strong winds in the Cheyenne...Wheatland...and
Laramie areas...although it will still be breezy through Tuesday
afternoon across most of southeast Wyoming. High temperatures will
be in the 40's to around 50 along the I-80 corridor Monday and
Tuesday afternoon...but will start to cool off further north as
the arctic front moves into east central Wyoming and the northern
Nebraska panhandle by early Tuesday.
.LONG TERM...(Tuesday through Sunday)
Issued at 316 AM MST Mon Jan 30 2017
Tuesday night/Wednesday...Cold frontal boundary sags southward
across our eastern counties and with adequate depth of low and mid
level moisture, we have painted a chance of light snow roughly north
of a Rawlins to Sidney line, with best chances north of a Douglas to
Alliance line. Dry further to the south. Cooler than Tuesday based
on thickness changes and progged 700 mb temperatures.
Thursday...Under west northwest flow aloft, a cold front lies across
our eastern counties, and with adequate low and mid level moisture,
we expect a chance of light snow roughly north of a Rawlins to
Scottsbluff line with dry conditions further to the south. Colder
day with more cloud cover and cooler 700 mb temperatures.
Friday...Slow warming trend as the airmass moderates and as a weak
shortwave ridge feature moves overhead. As the cooler air moderates,
it will also dry out at low and mid levels, and therefore, no
snowfall is expected.
Saturday...Progressive shortwave trough feature aloft moves over our
counties and with some moisture in the northwest flow aloft, will
see orographic snows develop over our Snowy and Sierra Madre Ranges,
with dry conditions elsewhere. Warmer east of I-25 with more
downslope warming winds.
Sunday...Similar temperatures to Saturday based on 700 mb
temperatures. Mostly dry conditions with limited low and mid level
moisture.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1040 AM MST Mon Jan 30 2017
The main concern with this taf issuance is the timing of the front
moving into the northern Nebraska panhandle Tuesday morning.
Latest ir loop was showing some mid level clouds thickening over
KRWL which is tending to suppress wind speeds in that area this
morning. It appears like this trend should continue through much
of the day. Further east of the Laramie Range, the mid level
clouds are also showing some trends in increasing which may
minimize the amount of mixing this afternoon. We did back off a
bit on wind speeds today with very little in the way of gusts due
to shallow mixing. Latest surface obs were showing an arctic
frontal boundary pushing southeast through British Columbia. This
feature is expected to arrive in our northern Wyoming counties and
the northern Nebraska panhandle by midday on Tuesday. Timing of
this front will be a bit tricky. We favored a bit earlier arrival
(16z) for Chadron since these arctic boundaries tend to move a
little faster than progged.
&&
.FIRE WEATHER...
Issued at 325 AM MST Mon Jan 30 2017
No Fire Weather concerns over the next week with cool temperatures
and high humidities. Although it will be very windy over portions
of southeast Wyoming Today and Tuesday...minimum daytime
humidities will generally range from 30 to 45 percent each day
through the middle of the week. A colder airmass will move into
the region for Tuesday and Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 PM this evening to 6 PM MST Tuesday for
WYZ110.
High Wind Watch from late tonight through Tuesday afternoon for
WYZ106-116-117.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...REC
FIRE WEATHER...TJTHazardous weather outlook, Jan 30, 3:26 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
326 AM MST MON JAN 30 2017
WYZ101>119-311030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
326 AM MST MON JAN 30 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 9 PM THIS EVENING THROUGH
TUESDAY AFTERNOON FOR THE NORTH SNOWY RANGE FOOTHILLS INCLUDING
ARLINGTON AND ELK MOUNTAIN FOR WEST WINDS 35 TO 45 MPH WITH GUSTS
TO 65 MPH.
A HIGH WIND WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
TUESDAY AFTERNOON FOR THE SOUTHERN LARAMIE RANGE AND NEARBY
FOOTHILLS...AND THE CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY INCLUDING BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...
FEDERAL...HORSE CREEK AND BORDEAUX. EXPECT WEST WINDS OF 30 TO 40
MPH WITH GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS WILL CONTINUE THROUGH TUESDAY AFTERNOON FOR
ARLINGTON...ELK MOUNTAIN...BUFORD...PUMPKIN VINE...VEDAUWOO...
WHITAKER...FEDERAL...HORSE CREEK AND BORDEAUX.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-311030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
326 AM MST MON JAN 30 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUBIN
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 30, 11:40 AM MST to 12:40 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 30/1145 MST.
High Wind, North Snowy Range Foothills
- When
- January 30, 1:35 PM MST to 7:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 30/1420 MST.
High Wind, North Snowy Range Foothills
- When
- January 30, 3:55 PM MST to 8:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 30/1650 MST.
High Wind, North Snowy Range Foothills
- When
- January 30, 4:35 PM MST to 4:40 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured peak wind gusts of 59 mph.
High Wind, North Snowy Range Foothills
- When
- January 30, 5:30 PM MST to 5:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured peak wind gusts of 61 mph.
High Wind, North Snowy Range Foothills
- When
- January 30, 9:55 PM MST to January 31, 9:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 31/1025 MST.
High Wind, South Laramie Range
- When
- January 31, 4:35 AM MST to 8:35 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 31/1120 MST.
High Wind, North Snowy Range Foothills
- When
- January 31, 4:55 AM MST to 12:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 31/1055 MST.
High Wind, South Laramie Range
- When
- January 31, 5:00 AM MST to 1:40 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 31/1100 MST.
High Wind, North Snowy Range Foothills
- When
- January 31, 7:50 AM MST to 11:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 31/1630 MST.
High Wind, North Snowy Range Foothills
- When
- January 31, 9:20 AM MST to 11:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 31/0950 MST.
High Wind, North Snowy Range Foothills
- When
- January 31, 9:35 AM MST to 2:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 31, 10:25 AM MST to 11:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 31/1100 MST.
High Wind, North Snowy Range Foothills
- When
- January 31, 10:30 AM MST to 6:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 31/1150 MST.
High Wind, South Laramie Range Foothills
- When
- January 31, 10:50 AM MST to 11:50 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 31, 11:30 AM MST to 7:40 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 31/1655 MST.
High Wind, South Laramie Range
- When
- January 31, 12:30 PM MST to 6:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 31/1540 MST.
High Wind, South Laramie Range
- When
- January 31, 1:00 PM MST to 1:05 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Hynds Lodge Road measured peak wind gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- January 31, 1:45 PM MST to 1:50 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Elk Mountain measured peak wind gusts of 58 mph.
High Wind, South Laramie Range Foothills
- When
- January 31, 3:55 PM MST to 4:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 31, 4:50 PM MST to 4:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 measured peak wind gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- January 31, 10:50 PM MST to 11:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 31/2305 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, January 30, 201751 kt wind · 27 events
- Winter Storm in Montana, January 30 to 31, 201711 events
- Winter Weather in Maryland, January 30, 20175 events
- High Wind in South Dakota, January 30, 201751 kt wind · 5 events
- Blizzard in Alaska, January 30, 20174 events
- Heavy Snow in Washington, January 30 to 31, 20174 events
- Winter Weather in Maryland, January 30, 20173 events
- Wildfire in Oklahoma, January 30 to 31, 20173 events
- Wildfire in Oklahoma, January 30 to 31, 20172 events
- Winter Weather in District of Columbia, January 30, 20171 event
- High Wind in Wyoming, January 30, 201763 kt wind · 1 event
- Winter Weather in Virginia, January 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679354, 679558, 679357, 679355, 679561, 679559, 679564, 679566, 679568, 679563, 679356, 679557, 679560, 679358, 679572, 679569, 679570, 679567, 679556, 679571, 679555, 679562.